Alert archive / Iowa / Freeze Watches in 2012

Freeze Watch 2, NWS Des Moines, IA

April 8, 201251 counties in Iowa

NWS Des Moines, IA issued this freeze watch at Apr 8, 2012, 3:08 PM CDT for 51 counties in Iowa. It took effect at Apr 10, 2012, 3:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 8, 2012, 3:08 PM CDT (20:08 UTC)
In effect from
Apr 10, 2012, 3:00 AM CDT
Expired
Apr 9, 2012, 3:28 PM CDT
In force
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WWUS73 KDMX 082008
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
308 PM CDT SUN APR 8 2012

...BELOW FREEZING TEMPERATURES POSSIBLE ACROSS CENTRAL IOWA MONDAY
NIGHT...

.WITH NORTHERLY FLOW...COLDER CANADIAN AIR WILL WORK ACROSS THE
STATE BY MONDAY NIGHT. TEMPERATURES WILL LIKELY DROP BELOW
FREEZING EARLY TUESDAY MORNING BEFORE WARMING AGAIN TUESDAY. THE
COLDEST TEMPERATURES WILL BE ACROSS THE NORTH AND WEST.


IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-090415-
/O.NEW.KDMX.FZ.A.0002.120410T0800Z-120410T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
308 PM CDT SUN APR 8 2012

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING. 

* TIMING...TEMPERATURES WILL COOL SIGNIFICANTLY OVERNIGHT
  MONDAY...REACHING SUB FREEZING VALUES BY EARLY TUESDAY MORNING.
  TEMPERATURES MAY REMAIN BELOW FREEZING FOR SEVERAL
  HOURS...BEFORE QUICKLY WARMING AFTER SUNRISE TUESDAY.

* TEMPERATURE...TEMPERATURES WILL DROP BELOW FREEZING...WITH
  READINGS IN THE LOW TO MID 20S EXPECTED. COLDEST TEMPERATURES
  WILL BE GENERALLY ALONG AND NORTH OF HIGHWAY 20...IN LOW LYING
  AREAS AND ALONG THE NISHNABOTNA RIVER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

AWB
4 follow-up statements
425 
WWUS73 KDMX 090236
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT SUN APR 8 2012

...BELOW FREEZING TEMPERATURES POSSIBLE ACROSS CENTRAL IOWA
MONDAY NIGHT...

.WITH NORTHERLY FLOW...COLDER CANADIAN AIR WILL WORK ACROSS THE
STATE BY MONDAY NIGHT. TEMPERATURES WILL LIKELY DROP BELOW
FREEZING EARLY TUESDAY MORNING BEFORE WARMING AGAIN TUESDAY. THE
COLDEST TEMPERATURES WILL BE ACROSS THE NORTH AND WEST.
TEMPERATURES WILL LIKELY FALL BELOW FREEZING AGAIN EARLY ON
WEDNESDAY MORNING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091045-
/O.CON.KDMX.FZ.A.0002.120410T0800Z-120410T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
936 PM CDT SUN APR 8 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

* TIMING...TEMPERATURES WILL COOL SIGNIFICANTLY OVERNIGHT MONDAY
  NIGHT...FALLING BELOW FREEZING BY EARLY TUESDAY MORNING.
  TEMPERATURES MAY REMAIN BELOW FREEZING FOR SEVERAL HOURS BEFORE
  QUICKLY WARMING AFTER SUNRISE TUESDAY.

* TEMPERATURE...MOST AREAS WILL EXPERIENCE MORNING LOW
  TEMPERATURES IN THE MID TO UPPER 20S...BUT A FEW LOCATIONS MAY
  DROP INTO THE LOWER 20S. THE COLDEST READINGS WILL BE GENERALLY
  ALONG AND NORTH OF HIGHWAY 30...AND IN LOW LYING AREAS ALONG
  THE NISHNABOTNA RIVER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
873 
WWUS73 KDMX 090851
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
351 AM CDT MON APR 9 2012

...BELOW FREEZING TEMPERATURES LIKELY ACROSS MUCH OF IOWA
TONIGHT...

.AN ELONGATED AREA OF HIGH PRESSURE FROM CANADA INTO THE NORTHERN
PLAINS AND ASSOCIATED POOL OF COOLER AIR WILL CONTINUE TO SLOWLY
DROP INTO THE MIDWEST OVER THE NEXT SEVERAL DAYS. WITH MOSTLY
CLEAR SKIES AND RELATIVELY LIGHT WINDS...TEMPERATURES WILL LIKELY
DROP BELOW FREEZING OVERNIGHT ALONG AND NORTH OF HIGHWAY 30 AND
INTO THE NISHNABOTNA RIVER VALLEY. TEMPERATURES WILL HOVER NEAR
THE FREEZING MARK ELSEWHERE WITH FROST OR FREEZING CONDITIONS
POSSIBLE THERE AS WELL. LOW TEMPERATURES IN THE MIDDLE 20S TO
LOWER 30S WILL BE EXPECTED OVER MUCH OF THE AREA AGAIN BY
WEDNESDAY MORNING WITH ADDITIONAL WARNINGS POSSIBLE.

IAZ004>007-015>017-023>028-033>039-044>050-057-070-091700-
/O.UPG.KDMX.FZ.A.0002.120410T0800Z-120410T1400Z/
/O.NEW.KDMX.FZ.W.0002.120410T0800Z-120410T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...ATLANTIC
351 AM CDT MON APR 9 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TIMING...TEMPERATURES WILL COOL SIGNIFICANTLY
  OVERNIGHT...DROPPING BELOW FREEZING BY EARLY TUESDAY MORNING.
  TEMPERATURES MAY REMAIN BELOW FREEZING FOR SEVERAL HOURS BEFORE
  QUICKLY WARMING AFTER SUNRISE TUESDAY.

* TEMPERATURE...MOST AREAS WILL EXPERIENCE MORNING LOW
  TEMPERATURES IN THE MID TO UPPER 20S. THE COLDEST READINGS WILL
  BE GENERALLY ALONG AND NORTH OF HIGHWAY 30...AND IN LOW LYING
  AREAS ALONG THE NISHNABOTNA RIVER VALLEY. FROST MAY ACCOMPANY
  THESE COOL TEMPERATURES AS WELL.

* IMPACTS...YOUNG TENDER VEGETATION MAY BE KILLED OR DAMAGED BY
  THESE COOL TEMPERATURES AND FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ058>062-071>075-081>086-092>097-091700-
/O.CON.KDMX.FZ.A.0002.120410T0800Z-120410T1400Z/
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...GUTHRIE CENTER...ADEL...DES MOINES...
NEWTON...GRINNELL...GREENFIELD...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...
ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
351 AM CDT MON APR 9 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* TIMING...TEMPERATURES WILL COOL OVERNIGHT...FALLING TO AT OR
  BELOW FREEZING BY EARLY TUESDAY MORNING. TEMPERATURES MAY REMAIN
  NEAR THESE READINGS FOR SEVERAL HOURS BEFORE QUICKLY WARMING
  AFTER SUNRISE TUESDAY.

* TEMPERATURE...MOST AREAS WILL EXPERIENCE MORNING LOW
  TEMPERATURES PLUS OR MINUS A FEW DEGREES OF FREEZING. FROST WILL
  ALSO BE POSSIBLE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.
EITHER A FROST ADVISORY OR FREEZE WARNING WILL LIKELY BE ISSUED
FOR THESE AREAS LATER TODAY DEPENDING ON FORECAST TRENDS.

&&

$$

SMALL
336 
WWUS73 KDMX 091641
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT MON APR 9 2012

...BELOW FREEZING TEMPERATURES ACROSS MUCH OF IOWA TONIGHT...

.AN ELONGATED AREA OF HIGH PRESSURE FROM CANADA INTO THE NORTHERN
PLAINS AND ASSOCIATED POOL OF COOLER AIR WILL CONTINUE TO SLOWLY
DROP INTO THE MIDWEST OVER THE NEXT SEVERAL DAYS. WITH MOSTLY
CLEAR SKIES AND RELATIVELY LIGHT WINDS...TEMPERATURE NEAR OR BELOW
FREEZING ARE EXPECTED ACROSS MUCH OF CENTRAL IOWA.

IAZ004>007-015>017-023>028-033>039-044>050-057-070-100045-
/O.CON.KDMX.FZ.W.0002.120410T0800Z-120410T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...ATLANTIC
1141 AM CDT MON APR 9 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
TUESDAY...

* TIMING...TEMPERATURES WILL COOL SIGNIFICANTLY OVERNIGHT...
  DROPPING BELOW FREEZING BY EARLY TUESDAY MORNING. TEMPERATURES
  WILL REMAIN BELOW FREEZING FOR SEVERAL HOURS BEFORE QUICKLY
  WARMING AFTER SUNRISE TUESDAY.

* TEMPERATURE...MOST AREAS WILL EXPERIENCE MORNING LOW 
  TEMPERATURES IN THE MID TO UPPER 20S. THE COLDEST READINGS 
  WILL BE GENERALLY ALONG AND NORTH OF HIGHWAY 30...AND IN LOW 
  LYING AREAS ALONG THE NISHNABOTNA RIVER VALLEY. FROST MAY 
  ACCOMPANY THESE COOL TEMPERATURES AS WELL. 

* IMPACTS...YOUNG TENDER VEGETATION MAY BE KILLED OR DAMAGED BY 
  THESE COOL TEMPERATURES AND FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ058>062-071>075-081>086-092>097-100045-
/O.CON.KDMX.FZ.A.0002.120410T0800Z-120410T1400Z/
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...GUTHRIE CENTER...ADEL...DES MOINES...
NEWTON...GRINNELL...GREENFIELD...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...
ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
1141 AM CDT MON APR 9 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* TIMING...TEMPERATURES WILL COOL OVERNIGHT...FALLING TO AT OR 
  BELOW FREEZING BY EARLY TUESDAY MORNING. TEMPERATURES MAY 
  REMAIN NEAR THESE READINGS FOR SEVERAL HOURS BEFORE QUICKLY 
  WARMING AFTER SUNRISE TUESDAY. 

* TEMPERATURE...MOST AREAS WILL EXPERIENCE MORNING LOW 
  TEMPERATURES PLUS OR MINUS A FEW DEGREES OF FREEZING. FROST 
  WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.
EITHER A FROST ADVISORY OR FREEZE WARNING WILL LIKELY BE ISSUED
FOR THESE AREAS LATER TODAY DEPENDING ON FORECAST TRENDS.

&&

$$

CC
233 
WWUS73 KDMX 092028
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT MON APR 9 2012

...BELOW FREEZING TEMPERATURES ACROSS CENTRAL IOWA TONIGHT...

.AN ELONGATED AREA OF HIGH PRESSURE WILL EXTEND FROM CANADA INTO
THE MISSOURI RIVER VALLEY THROUGH WEDNESDAY MORNING. AN ASSOCIATED
POOL OF COOLER AIR WILL CONTINUE TO SLOWLY DROP INTO THE MIDWEST
OVER THE NEXT SEVERAL DAYS. WITH MOSTLY CLEAR SKIES AND RELATIVELY
LIGHT WINDS...TEMPERATURE NEAR OR BELOW FREEZING ARE EXPECTED
ACROSS ALL OF CENTRAL IOWA TONIGHT. ANOTHER COLD NIGHT IS EXPECTED
TUESDAY NIGHT WITH FREEZING TEMPERATURES ANTICIPATED AS WELL.

IAZ058>062-071>075-081>086-092>097-100400-
/O.UPG.KDMX.FZ.A.0002.120410T0800Z-120410T1400Z/
/O.EXA.KDMX.FZ.W.0002.120410T0800Z-120410T1400Z/
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...GUTHRIE CENTER...ADEL...DES MOINES...
NEWTON...GRINNELL...GREENFIELD...WINTERSET...INDIANOLA...
KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...
ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
328 PM CDT MON APR 9 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT TUESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TIMING...TEMPERATURES WILL COOL OVERNIGHT...FALLING TO OR BELOW
  FREEZING BY EARLY TUESDAY MORNING. TEMPERATURES MAY REMAIN NEAR
  THESE READINGS FOR SEVERAL HOURS BEFORE QUICKLY WARMING AFTER
  SUNRISE TUESDAY. ANOTHER NIGHT OF AT OR BELOW FREEZING
  TEMPERATURES IS EXPECTED TUESDAY NIGHT AND A FREEZE WARNING MAY
  BE NEEDED DURING THAT TIME AS WELL.

* TEMPERATURE...MOST AREAS WILL EXPERIENCE MORNING LOW FROM 29 TO
  32 DEGREES. THE TEMPERATURES ARE EXPECTED TO CLIMB QUICKLY AFTER
  SUNRISE.  

* IMPACTS...YOUNG TENDER VEGETATION WILL LIKELY BE DAMAGED OR
  EVEN KILLED BY THESE COOL TEMPERATURES AND FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ004>007-015>017-023>028-033>039-044>050-057-070-100400-
/O.CON.KDMX.FZ.W.0002.120410T0800Z-120410T1400Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-CASS-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...ATLANTIC
328 PM CDT MON APR 9 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
TUESDAY...

* TIMING...TEMPERATURES WILL COOL SIGNIFICANTLY OVERNIGHT...
  DROPPING BELOW FREEZING BY EARLY TUESDAY MORNING. TEMPERATURES
  WILL REMAIN BELOW FREEZING FOR SEVERAL HOURS BEFORE QUICKLY
  WARMING AFTER SUNRISE TUESDAY. ANOTHER NIGHT OF TEMPERATURES IN
  THE 20S ARE EXPECTED TUESDAY NIGHT AND A FREEZE WARNING IS
  LIKELY DURING THIS TIME AS WELL.

* TEMPERATURE...MOST AREAS WILL EXPERIENCE MORNING LOW
  TEMPERATURES IN THE MID TO UPPER 20S. THE COLDEST READINGS WILL
  BE GENERALLY ALONG AND NORTH OF HIGHWAY 20...AND IN THE LOW
  LYING RIVER VALLEYS OF WEST CENTRAL IOWA. FROST MAY ACCOMPANY
  THESE COOL TEMPERATURES AS WELL.

* IMPACTS...YOUNG TENDER VEGETATION WILL LIKELY BE DAMAGED OR
  EVEN KILLED BY THESE COOL TEMPERATURES AND FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CC

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze watch went out at Apr 8, 12:39 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 8, 12:39 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT SUN APR 8 2012

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
SEVERAL THINGS TO CONTEND WITH TODAY.  FIRST THE FROST ADVISORY...
CALLED THE SHERIFFS OFFICES IN A COUPLE PLACES IN THE ADVISORY AREA
AND WAS TOLD THAT THERE WAS NO FROST ANYWHERE AND THAT IT WAS VERY
DRY.  WITH DEWPOINTS MANY PLACES IN THE TEENS AND 20S AND NO REPORTS
OF FROST WE WILL BE PULLING THE FROST ADVISORY WITH THE NEW
ISSUANCE.  NEXT...WATER VAPOR SHOWING A VORT MAX PUSHING SOUTHEAST
ACROSS THE NORTHERN HIGH PLAINS AND THIS WILL BRUSH
NORTHERN/NORTHEAST IOWA.  TURNING TO SOUNDINGS...THEY CONTINUE TO BE
EXTREMELY DRY BUT DO SHOW SOME MOISTENING UP ACROSS MCW AND ALO WITH
THE PASSAGE OF THIS FEATURE.  IN ADDITION...TIME HEIGHT CROSS
SECTIONS DO SHOW SOME FORCING THROUGH THE SATURATED LAYER.  I DO
NOT SEE THIS AMOUNTING TO MUCH GIVEN HOW DRY THE AIR IS BUT A BRIEF
SPRINKLE CANNOT BE RULED OUT THIS AFTERNOON.  THERE IS JUST NOT
ENOUGH THERE TO PUT IN THE FORECAST.  WIND IS A CONCERN TODAY WITH
INVERTED V SOUNDINGS PRETTY MUCH EVERYWHERE.  HOWEVER...THE
STRONGEST WINDS REMAIN ABOVE THE MIXED LAYER SO THE WIND WHILE
BREEZY WON/T BE OUT OF CONTROL.  ALSO TO CONSIDER ACROSS THE NORTH
IF THAT VORT MAX PRODUCES SOME CLOUD COVER ACROSS THE
NORTH/NORTHEAST THEN THE MIXING WILL NOT BE AS GOOD AS ADVERTISED
THUS THE WIND WILL NOT BE AS STRONG.  WITH MARGINAL WIND WE DECIDED
TO ONCE AGAIN HIT THE ELEVATED FIRE RISK WORDING IN THE HWO BUT
REFRAIN FROM ISSUING AN RFW.  CONDITIONS LOOK MORE FAVORABLE FOR
MONDAY WHICH WILL BE DISCUSSED BELOW.  AS FOR TEMPS...I NUDGED THEM
HIGHER TODAY BY A COUPLE DEGREES GIVEN THE MIXING AND DRY AIR...THE
SUN SHOULD WARM TEMPS NIGHTLY.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
MAIN QUESTIONS IN THIS PERIOD SPLIT INTO SEASONAL FROST/FREEZE AND
FIRE WEATHER CONCERNS THROUGH MIDWEEK FOLLOWED BY INCREASED PRECIP
POTENTIAL INTO NEXT WEEKEND.  COMPACT SHORT WAVE/PV ANOMALY WILL
DIVE FROM CANADA INTO THE GREAT LAKES TONIGHT AND MONDAY.  ANY
SENSIBLE WEATHER SHOULD REMAIN TO OUR NORTH AND EAST.  THIS FEATURE
WILL BE FOLLOWED BY CONTINUED STRONG NWLY FLOW AND SURFACE HIGH
BUILDING INTO REGION.  HAVE REMOVED FROST WORDING TONIGHT.  MINS
WILL DROP INTO THE LOW/MID 30S NORTH AND WEST BUT WITH DRY AIRMASS
AND WINDS NOT DROPPING OFF SUFFICIENTLY DO NOT FEEL THERE IS MUCH
FROST POTENTIAL.  SIMILAR THINKING REGARDING FROST POTENTIAL MON
NIGHT AS DEWPOINTS DROP EVEN FURTHER BUT PERSISTENT COLD ADVECTION
WILL LEAD TO MINS IN THE UPPER 20S TO LOWER 30S.  FREEZE HEADLINE
WILL LIKELY BE NEEDED IN MANY AREAS BY TOMORROW...AND INTO TUE NIGHT
AS WELL.  DEEPER DISCUSSION NOTED BELOW BUT ALTHOUGH NO FIRE
HEADLINES AS OF YET....POTENTIAL WILL CERTAINLY BE ELEVATED WITH
BRISK NW WINDS AND DRY CONDITIONS WITH MON MOST LIKELY RED FLAG
WINDOW.

PATTERN EVENTUALLY BECOMES PROGRESSIVE ENOUGH TO PUSH UPPER LEVEL
RIDGE INTO MO VALLEY BY THU.  THIS WILL INCREASE WARM ADVECTION
SUFFICIENTLY TO KEEP LOW POPS GOING WEST WED NIGHT WITH EVEN
STRONGER THERMODYNAMIC FORCING CONTINUING INTO THU.  CONFIDENCE IN
DETAILS AND CONVECTIVE TRENDS DIMINISH INTO THE WEEKEND HOWEVER.
GFS IS MUCH MORE AGGRESSIVE PUSHING WARM SECTOR INTO IA BY FRI
NIGHT...QUICK LOOK AT 00Z ECMWF KEEPS WARM FRONT TO OUR SOUTH WHILE
00Z GEM HAS LARGE SPRAWLING OH VALLEY SURFACE HIGH KEEPING BEST
INSTABILITY TO OUR WEST UNTIL AT LEAST FRI.  BEST POTENTIAL MAY BE
JUST BEYOND CURRENT VALID PERIOD SUN WHEN 00Z GFS/ECMWF BOTH LIFT
SURFACE LOW SOMEWHERE INTO MO RIVER VALLEY AND WARM SECTOR INTO IA.
ALTHOUGH CONFIDENCE IN DETAILS IS LOW...OVERALL PATTERN OF MOST
MODELS STILL SUPPORTS PRECIP OF SOME SORT THU INTO SAT SO HAVE KEEP
CHANCE WORDING WITH ACTIVE PATTERN AND TEMPS SLOWLY WARMING ONCE
AGAIN.

&&

.FIRE WEATHER...
FORECAST SOUNDINGS SUGGEST LOW LEVEL MOISTURE LEVELS CONTINUING TO
DROP THROUGH MIDWEEK WITH DEWPOINTS DURING AFTERNOON MIXING FALLING
INTO THE TEENS CENTRAL AND NORTH MON AND TUE.  MON MAY BE THE MOST
LIKELY DAY FOR RED FLAG POTENTIAL AS SUSTAINED WIND SPEEDS SHOULD
REACH 25 MPH NE THIRD COMBINED WITH MIN RELATIVELY HUMIDITIES JUST
BELOW 25 PERCENT.  DEWPOINTS CONTINUE TO FALL INTO TUE AS WELL BUT
COINCIDENT DROP IN TEMPS RESULTS IN RELATIVE HUMIDITIES A TAD HIGHER
WITH WINDS NOT QUITE AS STRONG EITHER.  STILL AN ELEVATED POTENTIAL
HIGHLIGHTED IN HWO BUT NOT SUFFICIENT FOR HEADLINE CONCERNS AT THE
MOMENT.  COULD MIX TO 2.5KM TODAY...DROPPING TO 1.5KM MON AND TUE.

&&

.AVIATION...08/18Z
WIDESPREAD VFR CONDITIONS ARE FORECAST FOR THE ENTIRE PERIOD WITH SW
SURFACE WINDS BECOMING NORTHWEST ON MONDAY MORNING BEHIND COLD FRONT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM/FIRE WEATHER...BSS
AVIATION...COGIL
Hazardous weather outlook, Apr 8, 5:38 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
538 AM CDT SUN APR 8 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
538 AM CDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

BRISK WEST WINDS AND LOW HUMIDITIES WILL PRODUCE AN ELEVATED FIRE
DANGER DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BRISK NORTHWEST WINDS AND LOW HUMIDITIES WILL AGAIN PRODUCE AN
ELEVATED DANGER OF FIRES DEVELOPING AND SPREADING MONDAY AND
TUESDAY AFTERNOONS.

BY MONDAY NIGHT AND TUESDAY NIGHT...FREEZING TEMPERATURES ARE
ANTICIPATED OVER MUCH OF IOWA AND MAY BE ACCOMPANIED BY PATCHY
FROST AS WELL.

ISOLATED THUNDERSTORMS ARE POSSIBLE BEGINNING WEDNESDAY NIGHT AND
THURSDAY OVER WESTERN IOWA FOLLOWED BY CHANCES STATEWIDE THURSDAY
INTO THE WEEKEND. DETAILS REGARDING THE SEVERE WEATHER TIMING...POTENTIAL
AND PARTICULAR THREATS WILL BE BETTER DEFINED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH AT LEAST MIDWEEK.

SMALL

Nearby

Freeze Watches in Iowa, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.